People are always worried when they take more than one medicine. They think that their prescription drugs are going to either going interact with each other in their body and make them sick or just plain nuts! But no one ever thinks that the everyday foods we eat can totally change the way prescription drugs act in the body.
In the medical community we have always known that common foods can interact with prescription drugs, with the most commonly known culprit being grapefruit juice. However, there has been a lot of news lately letting the public know that there are a lot more food-drug interactions to be concerned about. These dangerous interactions are, surprisingly, with some of America’s most popular drugs.
- Grapefruit juice blocks enzymes that break down certain drugs like the hypertension-fighting calcium channel blockers, and cholesterol medications, leaving higher levels of medication in your blood and possibly increasing your risk for side effects.
- Alcohol can also have various effects on the extremely popular over-the-counter pain reliever class of meds. Having three or more alcoholic drinks each day puts you at a real risk for liver damage if you regularly take OTC pain relievers.
- The prescription medicine Bactrim interacts with alcohol so badly that if you drink alcohol while taking it you can become violently ill, which may require hospitalization due to dehydration. Also, taking aspirin, ibuprofen, and naproxen with alcohol can lead to peptic ulcers and other stomach problems.
- If you have asthma and you use albuterol, caffeine can increase the chance of side effects, such as excitability, nervousness, and rapid heartbeat.
- If you have hypothyroidism and take levothyroxine, make sure to tell your doctor if you eat soybean flour, cotton seed meal, walnuts, and dietary fiber because the dose of the medicine may need to be changed.
- The acid-reflux medicine omeprazole can interfere with your body’s ability to absorb vitamin B12 from the foods you eat.
- Even some candies can cause problems. Licorice may decrease the effectiveness of the high blood pressure medicines hydrochlorothiazide and spironolactone, and also increase the side effect profile of the heart medicine, digoxin.
- Vitamins can be problematic as well.
- Vitamin E can interact with the blood thinner Coumadin to cause bleeding abnormalities.
- The herbal supplement St. John’s Wort can even affect the erectile dysfunction drug Viagra. That interaction is not good for anybody!
- The popular memory-enhancing supplement ginkgo biloba can interfere with some of the most common seizure medicines and that could be catastrophic.
Now that I’ve sufficiently scared you enough to cross-check all of your medications and supplements, just remember always be mindful that it’s not just the medicines you take. It’s also the food you eat that makes you healthy – or not!